Illinois, 2012

Flash Flood and Hail in Illinois, June 16 to 17, 2012

June 16 to 17, 2012 · NWS LOT · 8 events in 2 counties and zones

An area of strong thunderstorms moved over portions of northern and east central Illinois during the late afternoon and evening hours of June 16th. These thunderstorms trained over the same areas causing periods of heavy rain that led to flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$101,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

An area of strong thunderstorms moved over portions of northern and east central Illinois during the late afternoon and evening hours of June 16th. These thunderstorms trained over the same areas causing periods of heavy rain that led to flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 16, 4:23 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 16, 4:23 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
523 PM CDT SAT JUN 16 2012

.MESOSCALE DISCUSSION...
458 PM CDT

TWO MAIN FOCUS AREAS THIS AFTERNOON FOR STORMS. STORMS ACROSS
INDIANA ARE HELPING TO OCCASIONALLY HIT SEVERE CRITERIA ON THE NOSE
OF RAP/RUC ANALYZED H7 SPEED MAX AND NOSE OF A THETA E TONGUE. AT
THE SURFACE...DESTABILIZATION HAS ALREADY TAKEN PLACE. DEWPOINTS
IN THE MIDDLE AND UPPER 60S SUPPORT SURFACE BASED CAPE OF
1000-1500 J/KG AVAILABLE TO BE REALIZED. A FEW OF THE STORMS HAVE
BEEN ABLE TO REACH SEVERE CRITERIA...ALLOWING GOLF BALL SIZED HAIL
TO FALL. THIS AREA WILL CONTINUE TO SHIFT EAST THROUGH THE EARLY
EVENING HOURS.

THE SECOND FOCUS IS TIED TO THE MCV/SHORTWAVE MOVING ACROSS
SOUTHERN IOWA AND SHIFTING EAST. MAIN INSTABILITY AXIS SEEMS TO BE
LINED UP DIRECTLY TO THE EAST OF THIS FEATURE AND ACROSS CENTRAL
ILLINOIS. WITHIN THIS CORRIDOR CAPE VALUES OF UP TO 3000 J/KG ARE
PRESENT WITHIN AND THE ATMOSPHERE IS BASICALLY UNTAPPED. CLOUD
TOPS CONTINUE TO RAPIDLY COOL WITH THESE STORMS AND THE FORMATION
OF A COLD POOL MAY BE UNDERWAY. THE EARLIER RAP/RUC HAD BEEN
UNDER DOING LOWER LEVEL WINDS WHEN COMPARED TO PROFILER AND 88D VAD
PROFILES...BUT THE LATEST RUNS SEEM TO HAVE A GOOD HANDLE ON THE
CURRENT SITUATION. ALL GUIDANCE INCREASES THE LOWER LEVEL WINDS
EARLY THIS EVENING AND THIS MAY HELP TO CONVECTION TO FORM INTO A
BOWING SEGMENT AIDED BY A MODERATE REAR INFLOW JET. THERE IS NO
REASON FOR THE ACTIVITY WILL WANE BEFORE IT MOVES EAST AND INTO THE
CWA THIS EVENING...BUT WILL BE MORE OF A WAIT AND SEE TO TELL IF
ANY ORGANIZATION WITH THE COLD POOL INCREASES...OF IF THE STORMS
REMAIN MORE OF THE MULTICELLULAR CLUSTER THAT IS PRESENTLY BEING
NOTED. INCREDIBLY HIGH PWATS /RANGING FROM 1.7 TO ROUGHLY 1.9
INCHES/ WILL ALSO SUPPORT THE TORRENTIAL RAINFALL AND LOCALIZED
FLOODING THREAT. SHEA

.DISCUSSION...
330 PM CDT

A FEW AREAS OF CONCERN OVER THE COMING DAYS. THE FIRST WILL BE THE
POTENTIALLY SEVERE WEATHER THIS EVENING...FOLLOWED BY VERY HOT
WEATHER OPENING UP THE WORK WEEK. FOLLOWING THE SHOWERS AND
THUNDERSTORMS TONIGHT...THE NEXT CHANCE FOR PRECIPITATION WILL NOT
BE UNTIL LATER IN THE WEEK.

IN THE SHORT TERM...GOING THREAT FOR MORE OF AN EXPANDED
COVERAGE OF SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE.
SYNOPTIC COLD FRONT WELL TO THE WEST AND ACROSS THE PLAINS AND
TIED TO A LOW LIFTING ACROSS CANADA IS SLOWLY SHIFTING TO THE
EAST. THIS FRONT WILL CONTINUE TO MOVE TOWARDS THE REGION
TONIGHT...BUT WEAKEN CONSIDERABLY BY THE TIME IT REACHES EASTERN
IOWA TONIGHT.

FOR THE IMMEDIATE AFTERNOON...SOUTHWESTERLY FLOW HAS ALLOWED A
RATHER LARGE SURGE OF MOISTURE TO BE TRANSPORTED ACROSS THE REGION.
OUTSIDE OF AREAS THAT SAW RAIN THIS MORNING...DEWPOINTS HAVE JUMPED
FROM AROUND 50 DEGREES TO THE MIDDLE AND UPPER 60S. FORECAST
SOUNDINGS NOT INDICATING MUCH DRY AIR TO IMPEDE THE CLIMB...AND
HAVE NUDGED DEWPOINTS UP ACROSS THE AREA. THE HIGHEST AXIS OF
INSTABILITY IS GENERALLY ANTICIPATED TO REMAIN SOUTH OF THE
AREA...AND CLOSER TO THE IOWA/ILLINOIS/MISSOURI JUNCTION...BUT
MUCAPE VALUES IN THE 1500 TO 2000 J/KG RANGE ARE STILL LIKELY
ACROSS THE EAST THIS AFTERNOON AND UP TO THE WI BORDER. OVERALL
SHEAR IS LOW...AND TIED CLOSER TO THE WAVE LIFTING ACROSS
WISCONSIN. GENERALLY EXPECTING THE SMALL...BUT EFFICIENT RAIN
PRODUCING SHOWERS AND THUNDER TO CONTINUE TO BUBBLE THIS AFTERNOON.
THE GREATEST CHANCES THROUGH AFTERNOON DO APPEAR TO BE EAST OF THE
I57 CORRIDOR...AND WEST OF I39.

THE PRIMARY FOCUS LATER THIS AFTERNOON AND INTO THE EVENING WILL BE
TIED TO A STRONG WAVE THAT IS SLIDING ACROSS THE MISSOURI AND IOWA
BORDER THIS AFTERNOON. PRESENTLY...SHOWER AND THUNDERSTORM CLUSTERS
ARE INCREASING IN OVERALL COVERAGE WITH AND AHEAD OF THIS FEATURE. THE
HIGHEST INSTABILITY AXIS IS WEST AND ACROSS THE MO/IA/IL BORDER
REGION...WITH RAP ANALYZED VALUES NEARING THE 3-4000 MARK. SHEAR
WILL INCREASE AS THE WAVE APPROACHES...AND THE CLUSTER OF STORMS
WILL INCREASE IN COVERAGE AS THEY SHIFT EAST...AND INTO A
SUPPORTIVE ENVIRONMENT. FORECAST SOUNDINGS AND MORNING RAOBS
SHOW A CONSIDERABLE INCREASE OF MOISTURE...WITH PWAT VALUES
JUMPING 2/3 TO 3/4 OF AN INCH ABOVE THEIR MORNING VALUES /AND
PEAKING AROUND THE 1.9 INCH RANGE. AS WAS SEEN EARLIER IN THE
DAY...IT DOES NOT TAKE MUCH FOR THESE STORMS TO PUT OUT A LOT OF
PRECIPITATION. THE LATEST HRRR HAS BEEN A DECENT PROXY FOR
COVERAGE AND TIMING...AND ANTICIPATE COVERAGE TO INCREASE FOR
ROCKFORD BEYOND THE 6P HOUR AND A FEW HOURS BEYOND FOR CHICAGO.
HEAVY RAIN IS THE BIGGEST THREAT WITH THESE STORMS...BUT SOME
POCKETS MAY CONTAIN SUB TO MARGINALLY SEVERE HAIL AND STRONG
WINDS ARE POSSIBLE...THOUGH DIURNALLY BY THE TIME THEY REACH THE
MAJORITY OF THE CWA...IT WILL BE GETTING INTO AN UNFAVORABLE TIME.
THE RAIN WILL BE WELCOME FOR MANY AREAS...BUT OVERALL DROUGHT
BUSTING ONES ARE NOT A LIKELIHOOD.

LONG TERM...THE JET ENGINE WILL TURN ON. THE COLD FRONT THAT IS
MARCHING EAST ACROSS THE MISSISSIPPI VALLEY TODAY WILL BASICALLY
WASH OUT AND ONLY DROP DEWPOINTS DOWN INTO THE LOWER 60S TO UPPER
50S...AND KEEP HIGH TEMPERATURES INTO THE 80S TOMORROW. BIG H8
THERMAL RIDGE WILL SLOWLY SHIFT EAST FROM THE PLAINS AND CLOSE TO
THE REGION...WARMING THE AREA BACK UP MONDAY. ENDED UP BUMPING UP HIGHS
FOR BOTH MONDAY AND TUESDAY TO BE INTO THE UPPER 90 RANGE /AND CAN
SEE A POSSIBLE 100 MARK SOMEWHERE ACROSS THE REGION/ IN THAT TIME.
NOT ONLY WILL IT BE HOT ON MONDAY...IT WILL BE INCREDIBLY WINDY.
FORECAST SOUNDINGS SHOW MIXED LAYER WINDS BREACHING THE 30KT
RANGE. THE POTENTIAL FOR CRITICAL FIRE WEATHER CONDITIONS WILL BE
ELEVATED...BUT SPECIFICS WILL BE FOLLOWED UP IN THE FIRE WEATHER
DISCUSSIONS THROUGH THE WEEKEND. THE 90S WILL CONTINUE THROUGH
WEDNESDAY...BEFORE A FRONT MOVES THROUGH THURSDAY AND COOLS OFF
THE AREA WITH THE NEXT CHANCE FOR SHOWERS AND STORMS.

SHEA

&&

.FIRE WEATHER...
515 PM CDT

HOT AND WINDY CONDITIONS MAY RESULT IN CRITICAL AND DANGEROUS
FIRE WEATHER CONDITIONS ON MONDAY.

FOR THE REMAINDER OF THIS AFTERNOON AND THIS EVENING...INCREASING
DEWPOINTS ACROSS THE AREA WILL LIMIT MINIMUM RELATIVE HUMIDITY
VALUES TO 35 TO 40 PERCENT AS TEMPERATURES TOP OUT IN THE LOWER
90S. WINDS WILL OUT OF THE SOUTHWEST AT 10 TO 15 MPH...GUSTING
TO AROUND 20 MPH.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BRING WETTING RAIN TO
SOME LOCATIONS THROUGH EARLY THIS EVENING. THERE IS THE POTENTIAL
FOR ADDITIONAL THUNDERSTORMS THROUGH LATE THIS EVENING WHICH MAY
BRING SOME ADDITIONAL WETTING RAIN...AND SOME THUNDERSTORMS MAY
EVEN BRING SOME LOCALLY HEAVY RAINFALL.

WHILE RED FLAG CRITERIA WILL NOT BE REACHED TODAY...THE RECENT
VERY DRY CONDITIONS COMBINED WITH HIGH TEMPERATURES...MODESTLY
LOW DEW POINTS AND MODERATELY STRONG WINDS WILL RESULT IN ELEVATED
WILDFIRE DANGER.

A WEAK...COLD FRONT WILL MOVE INTO THE AREA TONIGHT AND EARLY
SUNDAY MORNING...BRINGING SLIGHTLY COOLER AIR...WITH HIGHS IN THE
MID AND UPPER 80S.

MUCH WARMER AIR WILL RETURN MONDAY WITH SOUTHWEST WINDS GUSTING AS
HIGH AS 40 MPH. SOME QUESTION REMAINS AS TO HOW LOW DEWPOINTS MAY
MAY DROP MONDAY AFTERNOON IF DRIER AIR ALOFT MIXES DOWN TO THE
SURFACE. CURRENTLY...EXPECT THAT HIGH TEMPERATURES WILL BE IN THE
MIDDLE 90S. EVEN DEWPOINTS IN THE LOWER 60S WILL CAUSE RELATIVE
HUMIDITY VALUES TO DROP CLOSE TO 30 PERCENT OVER MUCH OF THE AREA
AND DEWPOINTS IN THE UPPER 50S WILL BRING RELATIVE HUMIDITY LEVELS
IN RED FLAG CRITERIA RANGE.

ANOTHER WILD CARD IS HOW RAINFALL OCCURRING THIS AFTERNOON AND HOW
MUCH ADDITIONAL RAINFALL THAT MAY OCCUR LATER THIS EVENING WILL
AFFECT FUEL MOISTURE LEVELS AS WELL AS SOIL MOISTURE LEVELS. THE
GREATER THE AMOUNT OF WIDESPREAD WETTING RAIN TODAY AND TONIGHT...
THE MORE LIKELY THAT RELATIVE HUMIDITY LEVELS WILL BE ABOVE RED
FLAG CRITERIA.

HOWEVER...EVEN IF RELATIVE HUMIDITY LEVELS ARE ABOVE RED FLAG
CRITERIA...THE EXPECTED TEMPERATURE AND WIND CONDITIONS COMBINED
WITH THE RECENT DRY CONDITIONS WILL ELEVATE THE FIRE DANGER...
ESPECIALLY FOR ANY AREAS THAT DO NOT RECEIVE MUCH WETTING RAINFALL
THIS EVENING AND TONIGHT AS FUEL MOISTURE WILL REMAIN QUITE LOW.

WHILE HIGH TEMPERATURES ARE EXPECTED TO REMAIN IN THE LOWER AND
MID 90S FOR TUESDAY AND WEDNESDAY...DEW POINTS ARE EXPECTED TO
SIGNIFICANTLY INCREASE...PREVENTING MINIMUM RELATIVE HUMIDITY
VALUES FROM DROPPING TO CRITICAL LEVELS.

ANOTHER COLD FRONT WILL MOVE INTO THE AREA THURSDAY...BRINGING
ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. DAYTIME TEMPERATURES
WILL BE SOMEWHAT LOWER THURSDAY...AND SIGNIFICANTLY LOWER FRIDAY
WITH HIGHS IN THE UPPER 70S TO MID 80S.

KREIN

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 22Z...

* ISOLATED SHRA/TSRA POSSIBLE EARLY THIS EVENING

* MORE WIDESPREAD TSRA...POSSIBLY STRONG/SEVERE...MID/LATE EVENING

* GUSTY SOUTHWEST WINDS 20-25 KTS THIS AFTERNOON.

RATZER/IZZI

//DISCUSSION...UPDATED 22Z...

BIGGEST CHANGE TO PREVIOUS TAFS WAS TO CLOSE THE TIME WINDOW FOR
THE MORE SIGNIFICANT TSRA THREAT MID/LATE EVENING. POTENTIAL
EXISTS FOR STRONG/SEVERE THUNDERSTORMS ALONG THE LEADING EDGE.
SOME CONCERN DOES EXIST THAT EAST-WEST BAND OF TSRA COULD DEVELOP
OUT AHEAD OF THE MAIN LINE BETWEEN 01-03Z...ADDED VCSH FOR THIS
POTENTIAL SINCE CONFIDENCE IS LOW.

IZZI

UPDATED 20Z...

TSRA ASSOCIATED WITH MID LEVEL DISTURBANCE LIFTING ACROSS WI AT
MID-AFTERNOON HAVE LARGELY MOVED EAST/NORTHEAST/SOUTHEAST OF C90
AIRSPACE. WHILE A FEW CONVECTIVE SHOWERS CONTINUE TO TRY AND
BUBBLE ACROSS NORTH CENTRAL IL...EXPECTATION IS THAT SUBSIDENCE
BEHIND DEPARTING WAVE WILL KEEP ANY SHRA FAIRLY ISOLATED THROUGH
THE REMAINDER OF THE AFTERNOON. HOWEVER...STRONG THUNDERSTORMS
WERE DEVELOPING ALONG THE IA/MO BORDER AND FAR WESTERN IL...AND WILL
LIKELY CONTINUE TO EXPAND AND MOVE EASTWARD...EVENTUALLY SPREADING
INTO THE NORTHERN IL TERMINALS THIS EVENING.

TSRA OUTFLOW WHICH HAD SHIFTED WINDS NW AT ORD/DPA IS LIFTING BACK
NORTH OF BOTH AIRPORTS PER RADAR REFLECTIVITY DATA...WITH A RETURN
TO GUSTY SOUTHWEST WINDS IMMINENT.

RATZER

PREVIOUS DISCUSSION FROM 18Z...

IMPRESSIVE MID-LEVEL DISTURBANCE LIFTING NORTHEAST ACROSS
WISCONSIN AT MIDDAY PER SATELLITE/RADAR DATA. SOUTHERN PERIPHERY
OF THIS FEATURE HAS FORCED ISOLATED SHRA/TSRA TO DEVELOP ACROSS
PARTS OF NORTHERN IL SINCE LATE MORNING. NEAR TERM HIGH RESOLUTION
MODEL FORECASTS CONTINUE TO SUPPORT THE SCENARIO OF ISOLATED
SHRA/TSRA PASSING ACROSS NORTHERN PARTS OF THE C90 TRACON AREA
OVER THE NEXT 1-2 HOURS BEFORE MID-LEVEL FORCING WEAKENS. STRONGER
INSTABILITY EXISTS FARTHER SOUTH/SOUTHWEST PER SPC/RAP
MESOANALYSIS...AND ADDITIONAL ISOLATED-SCATTERED TSRA WILL LIKELY
CONTINUE TO DEVELOP SOUTH INTO EAST CENTRAL IL AND THE IL/IN
BORDER REGION TOO.

TSRA DEVELOPMENT UPSTREAM APPEARS IMMINENT AS WELL...WITH LATEST
RADAR INDICATING NEW THUNDERSTORMS DEVELOPING FROM FAR NORTHWEST
MO INT SOUTHEAST IA...AND EVEN A FEW ISOLATED CELLS INTO WESTERN
IL AHEAD OF ANOTHER MID-LEVEL DISTURBANCE OVER EASTERN NEB/KS.
REGION OF POOLING LOW LEVEL MOISTURE/INSTABILITY EXISTS AHEAD OF
THIS FEATURE FROM THE IA/MO BORDER INTO WESTERN/NORTHERN IL...AND
CONVECTION IS EXPECTED TO INCREASE IN COVERAGE FROM THE WEST INTO
THIS EVENING AS THIS NEXT IMPULSE MOVES EAST. SOME MID-LEVEL
SUBSIDENCE BEHIND WISCONSIN ACTIVITY WILL LIKELY KEEP ADDITIONAL
CELLS OVER NORTHERN IL RATHER ISOLATED IN THE NEAR TERM...BUT HIGH
RES MODELS INCLUDING HRRR/SPC WRF INDICATE A RATHER WELL-
DEVELOPED THUNDERSTORM COMPLEX MOVING FROM THE IA/MO BORDER EAST
ACROSS PARTS OF NORTHERN AND CENTRAL IL LATER THIS EVENING. HAVE
BASED TIMING OF EVENING/OVERNIGHT TSRA THREAT ON THIS WHICH
MAINTAINS GOOD CONTINUITY WITH EARLIER THINKING. LOW CONFIDENCE
PART IS HOW MUCH ISOLATED CONVECTION FILLS IN OVER PARTS OF
NORTHERN/CENTRAL IL THIS AFTERNOON.

OUTSIDE OF THUNDERSTORMS AND ASSOCIATED OUTFLOW WINDS...LARGE
SCALE WIND FIELD SHOULD REMAIN FROM THE SOUTHWEST THROUGH THIS
EVENING. FORECAST SOUNDINGS SUPPORT GUSTS APPROACHING 25 KTS
DURING THE DEEPER MIXING OF THE MID/LATE AFTERNOON HOURS. LOW
PRESSURE OVER THE UPPER MIDWEST WILL LIFT NORTHEAST ACROSS THE
NORTHERN LAKES/ONTARIO TONIGHT...DRAGGING COOL FRONT THROUGH THE
AREA LATE TONIGHT WITH A SHIFT TO WEST/NORTHWEST WINDS DURING THE
PRE-DAWN HOURS OF SUNDAY MORNING.

RATZER

//ORD AND MDW CONFIDENCE...UPDATED 22Z...

* MEDIUM-HIGH CONFIDENCE IN AFTN TSRA TRENDS THROUGH THIS EVENING

* HIGH CONFIDENCE IN WIND TRENDS...OUTSIDE OF THUNDERSTORM
  OUTFLOWS.

RATZER/IZZI

//OUTLOOK FOR ORD/MDW FOR 00Z MONDAY-12Z SATURDAY...UPDATED 12Z...
12Z...

SUNDAY NIGHT...VFR LIKELY.

MONDAY AND TUESDAY...VFR. GUSTY SSW WINDS.

WEDNESDAY...VFR. SLIGHT CHANCE OF TSRA DURING THE NIGHT.

THURSDAY AND FRIDAY...CHANCE OF TSRA.

MTF

&&

.MARINE...
156 PM CDT

AN ACTIVE WEATHER PATTERN ACROSS THE NORTHERN UNITED STATES WILL
PRODUCE SEVERAL LOW PRESSURE SYSTEMS INTO NEXT WEEK...EACH OF THESE
LOWS ARE EXPECTED TO TRACK FROM THE PLAINS ACROSS THE UPPER
MISSISSIPPI VALLEY AND INTO ONTARIO. THESE SYSTEMS WILL PRODUCE
PERIODS OF STRONGER SOUTHERLY WINDS ACROSS THE LAKE. HOWEVER...THE MAIN
CONCERNS ACROSS THE LAKE WILL BE ON MONDAY AS A STRONG PRESSURE
GRADIENT SETS UP. THIS WILL LIKELY SUPPORT A PERIOD OF 30 KT
SOUTHERLY WINDS ON MONDAY INTO MONDAY NIGHT. THERE IS ALSO A
POTENTIAL FOR SOME GALE FORCE GUSTS...ESPECIALLY ACROSS THE
ILLINOIS AND INDIANA NEAR SHORES. STRONG GUSTS UP AROUND 35 KT ARE
POSSIBLE OVER THE LAND AREAS OF NORTHERN ILLINOIS...AND DUE TO
THE EXPECTED OFFSHORE COMPONENT TO THE FLOW...THESE WIND GUSTS
COULD EASILY AFFECT THE NEAR SHORE WATERS.

SOUTH TO SOUTHWESTERLY WINDS SHOULD CONTINUE AROUND 15 TO 25 KT
THROUGH THE MIDDLE OF NEXT WEEK AS WE REMAIN TO THE EAST OF LOW
PRESSURE ACROSS THE PLAINS AND UPPER MIDWEST.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...NEARSHORE WATERS
     UNTIL 10 PM SATURDAY.

&&
Hazardous weather outlook, Jun 16, 4:26 PM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
526 PM CDT SAT JUN 16 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
172230-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
526 PM CDT SAT JUN 16 2012 /626 PM EDT SAT JUN 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...SOME WHICH MAY PRODUCE
   CLOUD TO GROUND LIGHTNING
   TORRENTIAL DOWNPOURS AND LOCALIZED FLOODING
   HAIL TO THE SIZE OF GOLF BALLS
   WINDS GREATER THAN 60 MPH

  AREAS AFFECTED AND TIMING:

  EAST OF INTERSTATE 57 THIS AFTERNOON. THEN ACROSS THE ENTIRE
  OUTLOOK AREA THIS EVENING.

  DISCUSSION:

SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE INTO THE
EVENING HOURS AS A MID LEVEL DISTURBANCE MOVES EAST ACROSS THE IOWA AND
MISSOURI BORDER THIS AFTERNOON. CLUSTERS OF STORMS WILL INCREASE
IN COVERAGE AS THEY CROSS THE MISSISSIPPI RIVER AND MOVE INTO A
HIGHLY UNSTABLE AIRMASS. ALONG WITH STRONG WINDS...LARGE HAIL AND
FREQUENT LIGHTNING THAT CAN ACCOMPANY THESE STORMS...ANOTHER
THREAT WILL BE TORRENTIAL RAINFALL. DESPITE BEING IN DROUGHT
ACROSS THE AREA...RAIN MAY FALL AT A HIGH ENOUGH RATE THAT THE GROUND
WILL NOT BE ABLE ABSORB IT QUICK ENOUGH...AND FLASH FLOODING MAY BE
POSSIBLE. TO THESE STORMS WILL THEN MOVE EAST ACROSS THE AREA OVERNIGHT
AND QUICKLY END FROM WEST TO EAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY MAINLY SOUTH OF A
VALPARAISO TO KANKAKEE TO PONTIAC LINE. THERE WILL BE ADDITIONAL
CHANCES OF THUNDERSTORMS THURSDAY INTO FRIDAY.

STRONG WINDS AND LOW RELATIVE HUMIDITY LEVELS MAY CREATE CRITICAL
FIRE DANGER CONDITIONS MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-172230-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
526 PM CDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY...MAINLY DURING THE
FIRST PART OF THE MORNING. THERE WILL BE ADDITIONAL CHANCES OF
THUNDERSTORMS THURSDAY INTO FRIDAY.

STRONG SOUTHWEST WINDS MAY CREATE HAZARDOUS CONDITIONS FOR SMALL
CRAFT DURING MONDAY AND TUESDAY. A FEW GALE FORCE GUSTS ARE
POSSIBLE IN THE AFTERNOON HOURS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-172230-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
526 PM CDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
TONIGHT...MAINLY ACROSS THE SOUTHERN HALF OF THE LAKE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE THERE WILL BE CHANCES FOR THUNDERSTORMS OVER NORTHERN LAKE
MICHIGAN MONDAY THROUGH WEDNESDAY NIGHT...AND MUCH OF THE LAKE
THURSDAY AND FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

SHEA

In the hours before

Local storm report, Jun 16, 5:10 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
610 PM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     PERU                    41.34N 89.13W
06/16/2012  M47 MPH          LA SALLE           IL   AWOS

&&

ACS
Special weather statement, Jun 16, 5:11 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
611 PM CDT SAT JUN 16 2012

ILZ019-032-162345-
LA SALLE IL-LIVINGSTON IL-
611 PM CDT SAT JUN 16 2012

...SPECIAL WEATHER STATEMENT...

AT 607 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF OTTAWA
TO STREATOR...MOVING EAST AT 25 MPH.

WINDS TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  UTICA...              OGLESBY...            TONICA...
  LA SALLE...           PERU...               NAPLATE...
  STREATOR...           OTTAWA...             GRAND RIDGE...

THE FOLLOWING LOCATIONS MAY ALSO BE IMPACTED...
BUFFALO ROCK STATE PARK...ILLINI STATE PARK...ILLINOIS VALLEY
COMMUNITY COLLEGE...MATTHIESSEN STATE PARK AND STARVED ROCK STATE
PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. HEAVY RAINFALL COULD LEAD TO STANDING WATER
ON ROADWAYS AND POOR VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4158 8861 4091 8859 4090 8894 4092 8894
      4092 8905 4110 8905 4110 8916 4148 8917
TIME...MOT...LOC 2311Z 258DEG 22KT 4147 8890 4101 8886

BIRK
Local storm report, Jun 16, 5:12 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
612 PM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             3 SE KANKAKEE           41.08N 87.82W
06/16/2012  M0.50 INCH       KANKAKEE           IL   COCORAHS

&&

ACS
Special weather statement, Jun 16, 5:23 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
623 PM CDT SAT JUN 16 2012

ILZ022-023-170000-
KANKAKEE IL-WILL IL-
623 PM CDT SAT JUN 16 2012

...SPECIAL WEATHER STATEMENT...

AT 620 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM 10 MILES WEST OF PEOTONE...MOVING NORTHEAST AT 20 MPH.

UP TO PENNY SIZE HAIL...WINDS TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  PEOTONE...

THE FOLLOWING LOCATIONS MAY ALSO BE IMPACTED...
WILL COUNTY FAIRGROUNDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.  SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

LAT...LON 4147 8787 4133 8771 4123 8802 4132 8811
TIME...MOT...LOC 2324Z 231DEG 19KT 4132 8797

BIRK
Special weather statement, Jun 16, 5:41 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
641 PM CDT SAT JUN 16 2012

ILZ019>021-032-170015-
GRUNDY IL-KENDALL IL-LA SALLE IL-LIVINGSTON IL-
641 PM CDT SAT JUN 16 2012

...SPECIAL WEATHER STATEMENT...

AT 637 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SHERIDAN TO SENECA...MOVING
EAST AT 25 MPH.

WINDS TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  SENECA...             SHERIDAN...           MARSEILLES...
  NEWARK...             MORRIS...             MAZON...
  GARDNER...

THE FOLLOWING LOCATIONS MAY ALSO BE IMPACTED...
GEBHARD WOODS STATE PARK...GRUNDY COUNTY SPEEDWAY...FAIRGROUNDS AND
WILLIAM G. STRATTON STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.  SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 4167 8832 4113 8830 4111 8869 4156 8874
TIME...MOT...LOC 2341Z 250DEG 22KT 4156 8862 4123 8858

BIRK
Local storm report, Jun 16, 5:43 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
643 PM CDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HEAVY RAIN       3 SE KANKAKEE           41.08N 87.82W
06/16/2012  M1.19 INCH       KANKAKEE           IL   COCORAHS

            RAIN FELL IN 50 MINUTES

&&

ACS

The radar

The Chicago radar (KLOT), 63 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Kankakee

When
June 16, 5:44 PM CST to 5:46 PM CST
Where
Kankakee County, 1.03 mi NNE of Otto
Measured
0.75 in hail
Reported by
Public
Coordinates
41.064, -87.872

Penny size hail was reported at Kankakee County Fairgrounds.

Hail, Will

When
June 16, 5:52 PM CST to 5:53 PM CST
Where
Will County, Braidwood
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.270, -88.220

Hail, Kankakee

When
June 16, 6:14 PM CST to 6:17 PM CST
Where
Kankakee County, 3.45 mi NW of Bonfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.190, -88.089

Nickel size hail was reported at 11000W and 5000N.

Hail, Kankakee

When
June 16, 6:15 PM CST to 6:20 PM CST
Where
Kankakee County, Bourbonnais to 1 mi NNE of Bourbonnais
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.150, -87.880

Penny and nickel size hail were reported across portions of Bourbonnais.

Thunderstorm Wind, Kankakee

When
June 16, 6:20 PM CST to 6:25 PM CST
Where
Kankakee County, 0.6 mi SW of Kankakee to 0.95 mi NNW of Hospital
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
41.113, -87.857

A one foot diameter branch was blown down on River Street. Two power poles were blown down just east of the entrance to Kankakee Community College on River Road.

Hail, Will

When
June 16, 6:58 PM CST to 6:59 PM CST
Where
Will County, 1.04 mi W of Peotone
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
41.330, -87.800

Thunderstorm Wind, Kankakee

When
June 16, 7:10 PM CST
Where
Kankakee County, 0.58 mi SSE of Momence to 0.36 mi SSE of Momence
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.162, -87.667

Numerous four to six inch diameter limbs were blown down across portions of Market Street.

Flash Flood, Kankakee

When
June 16, 7:17 PM CST to June 17, 1:00 AM CST
Where
Kankakee County, 1.5 mi WNW of Altorf to 1.44 mi S of West Kankakee
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
41.187, -87.897

Very heavy rain fell across portions of Kankakee County. In Momence, several inches of standing water in roadways caused road closures, including County Road 3500N. In Bourbonnais, two to three feet of standing water forced road closures, including the intersection of Bethel Drive and Independence Drive. Law enforcement in Kankakee reported numerous road closures across portions of Kankakee and Bradley as well as rural portions of the county due to water rushing over roadways. Near Bradley, a mesonet site measured 4.90 inches of rain while a trained spotter measured a storm total of 7.33 inches, which was the highest rainfall report for the event. Near Bourbonnais, an observer measured 4.74 inches of rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390930, 390931, 390986, 390987, 390999, 391000, 391001, 391025.